When you hear the word “overdose,” images of hard drugs or powerful prescription medications probably come to mind. And chances are, you’ve never even thought about an ibuprofen overdose, but it turns out that not only can you have too much of this relatively mild pain reliever, it can put your health in peril.
As the most consumed over-the-counter painkilling ingredient there is, ibuprofen is used by millions of people every day as a headache remedy, to reduce fever symptoms, for chronic bone and joint pains, muscle aches, PMS cramps and so on. Ibuprofen is the active ingredient in many of the most popular painkillers available on the market today, including Advil, Motrin, Nuprin and Rufen. In 2013, ibuprofen-containing Advil reached sales volume of approximately $490.9 million in the U.S. alone! (1)
Ibuprofen is a type of non-steroidal anti-inflammatory drug (NSAID); in other words, it helps reduce pain and swelling throughout the body because it’s capable of lowering hormones that cause inflammation. (2) All painkillers also interfere with normal functions of the nervous system, changing the ways that our nerves communicate feelings of “pain” when they occur in certain spots in the body. Taking ibuprofen can come in handy when you’re injured, sick or recovering from surgery, but unfortunately, it’s also overused by many people, potentially leading to multiple side effects and even poisoning.
In some cases, someone might experience an ibuprofen overdose if he or she takes more than the recommended amount. In fact, in one study of 1,326 ibuprofen users, 11 percent exceeded the daily dosage limit. (3) In other cases, it’s not the dosage that’s the problem — it’s that the person has a medical condition that stops him or her from absorbing the drug’s active ingredients normally.
How an Ibuprofen Overdose Can Happen
When it comes to taking any medication — whether a prescription or one that’s available over-the-counter — you always want to take the smallest amount possible that will help relieve your symptoms. In other words, more isn’t better, and taking high doses can cause side effects that are worse than the pain and swelling you were experiencing to begin with.
In the case of ibuprofen, overdoses happen when someone either takes too much at one time or the body doesn’t metabolize and eliminate the drug properly. Ibuprofen works in the body by blocking prostaglandins, which are sometimes called “local hormones” because they have effects in certain parts of the body instead of the whole thing. One of their jobs is to cause inflammation in an attempt to heal us from illnesses or injuries. When it’s needed, inflammation can be a good thing for helping us get better, but too much over a long period can do harm and cause ongoing diseases and pain. (4)
Ibuprofen and other NSAIDs inhibit the synthesis of prostaglandins by blocking an enzyme called cyclo-oxygenase. This is a good thing for stopping pain and swelling but can be problematic, too, because it also stops normal functions of the blood, heart and gut. Some people experience irritation of the gut lining, reduced blood clotting, changes in blood pressure and stomach irritation from ibuprofen.
One of the biggest problems with taking very high dosages of ibuprofen is it’s capable of damaging parts of your digestive system, especially your stomach or intestines. Another scary risk factor is that it increases the odds of having a heart attack or stroke, even in people who aren’t at a high risk to begin with. This is especially true if you have other health problems, when you take very high doses and when you use the medication long-term to manage symptoms. (5)
Ibuprofen has previously been linked to infertility issues in women, but ibuprofen has also been linked to infertility in males (6), according to a 2018 study. The French and Danish study analyzed 31 athletic white men aged 18 to 35. Participants either received 600 milligrams of ibuprofen or a placebo two times per day for two weeks. Among the ibuprofen recipients, the luteinizing hormone (LH) — the hormone responsible for producing testosterone in men — increased significantly, but free testosterone and LH ratios significantly decreased as early as 14 days after the recipients took the ibuprofen. This result is known as hypogonadism, a condition associated with reproductive and physical disorders and is usually found among older men. Additionally, donated testicles from prostate cancer patients and human steroidogenic cells highlighted a suppression of the endocrine system — the system that consists of the glands that are responsible for producing and secreting the hormones responsible for body growth, metabolism and sexual development and function — when exposed to ibuprofen. (7)
Symptoms of ibuprofen overdose can include: (8)
- an increased risk for heart attacks and stroke (which can be fatal)
- increased risk for seizures or a coma in the case of severe toxicity
- intestinal bleeding, especially in older adults
- dangerously low blood pressure levels (called hypotension)
- ringing in the ears
- blurred vision
- confusion, dizziness
- digestive and gastrointestinal problems, including diarrhea, nausea, vomiting, heartburn and stomach pain
- trouble urinating
- trouble breathing, shallow breath and wheezing
- skin rashes
Proper Dosages of Ibuprofen
Ibuprofen is considered safe for most adults and children who are over 6 months old, although exceptions apply depending on someone’s current health. There are lots of different conditions that can interfere with how the body absorbs and uses ibuprofen — for example, having heart disease, stomach or intestinal disorders, or problems with proper blood clotting. (9)
For adults who are mostly healthy (see exceptions below), taking up to 800 milligrams of ibuprofen four times a day is considered the safe upper limit and is unlikely to cause an overdose or serious complications. That’s not to say that this dosage won’t cause any harm at all or add stress to organs like your liver or kidneys, but it’s not very likely that it’ll cause you to end up in the hospital with symptoms of poisoning. This is still considered a relatively high dose and shouldn’t be the norm. Instead, this is the very most you should take when symptoms are very uncomfortable.
For mild to moderate pain caused by common illnesses or injuries, a dose of around 200–400 milligrams taken by mouth once every four to six hours for adults is usually recommended. For severe pain, your doctor might tell you to take higher doses, such as 400—800 milligrams every several hours. Usually, it’s best to wait about four to six hours between taking ibuprofen, which is enough time to let your body expel a certain amount so you don’t experience an overdose. If you’re ever unsure, always take a lower dose and then see how you feel before taking more.
When it comes to giving children ibuprofen, it’s a good idea to ask your pediatrician before giving a toddler under the age of 2 any type of over-the-counter drugs, including painkillers. Dosages for children are based on their weight and height, so read directions carefully and don’t assume it’s safe to take more than recommended. (10)
If you’re pregnant, keep in mind that taking painkillers, including ibuprofen, during the last three months of pregnancy can cause problems in your developing unborn baby, so always get your doctor’s advice as to how you should handle swelling and pain before taking any drugs. If you’re nursing, it’s always best to avoid over-the-counter medicines as much as possible, since it’s still not totally known if ibuprofen passes into breast milk.
To lower the risk for ibuprofen side effects and overdose, always take ibuprofen and other medications with food in your stomach, ideally with a meal. Don’t take painkillers with other medications (especially blood thinners, blood pressure medication or steroids) or alcohol, since these can change the way they work and can cause toxicity in some cases. Drinking alcohol with painkillers, for example, can cause stomach bleeding in some people, and mixing ibuprofen with aspirin can be risky when it comes to how your heart and blood vessels work.
Ibuprofen Warnings and Interactions
Older people and anyone who has trouble absorbing nutrients or drugs; a history of circulation, blood pressure or heart problems; and medication allergies are all more likely to experience ibuprofen overdose. An allergic reaction to ibuprofen isn’t the same thing as an overdose, but it can also be serious, so look out for symptoms like sneezing, runny or stuffy nose, wheezing or trouble breathing, skin hives, or swelling of your face, lips, tongue or throat.
Because of the way it’s absorbed in the body, ibuprofen might not be safe for people with the following health conditions, so ask your doctor before using it to air on the safe side:
- heart disease
- high blood pressure
- high cholesterol
- intestinal disorders that affect nutrient and drug absorption
- diabetes (especially if you also smoke)
- a history of heart attack, stroke or blood clots
- stomach ulcers
- liver disease
- kidney disease
- fluid retention
- autoimmune and connective tissue disease, such as Marfan syndrome, Sjogren’s syndrome or lupus
- anyone recovering from heart bypass surgery (coronary artery bypass graft)
- if you have a known allergy to other over-the-counter NSAID medications (like aspirin)
- if you’ve recently had an allergic reaction to medication or an asthma attack
What to Do If You Experience an Ibuprofen Overdose
If you suspect an overdose and experience symptoms listed above, first and foremost, call the U.S Poison Control Center right away (1-800-222-1222). Secondly, it’s a good idea to head to the emergency room so a health care provider can measure and monitor your vital signs and symptoms.
Likely, you’ll have your temperature, pulse, breathing rate and blood pressure taken, and you might be given laxatives or activated charcoal to help lower the level of ibuprofen in your body quickly. (11) Laxatives can help your stomach and intestines empty more quickly, while activated charcoal binds to drugs and heavy metals in your bloodstream and pulls them out through urine. Both are most effective when you take them right away after an overdose, ideally within the first hour after ingesting the medication.
At the hospital, your doctor will make sure you’re stable by securing your airways, your ability to breathe properly and checking that your circulation hasn’t changed drastically (called checking “ABCs”). In some cases, sodium bicarbonate might be used to counter the effects of ibuprofen. While an ER visit will likely result in you recovering well and not experiencing any permanent damage if your case of toxicity isn’t severe, avoiding an ibuprofen overdose in the first place is still the best way to make sure you don’t deal with long-lasting side effects.
Natural Alternatives to Use Instead of Ibuprofen
If you frequently deal with chronic pain, headaches, PMS or other issues that leave you relying on ibuprofen (for other meds like aspirin) for relief, you’ll be happy to know that there are plenty of natural anti-inflammatory foods, herbs and supplements that can help prevent and treat your symptoms. First and foremost, your diet plays a key role in the level of inflammation within your body, so a healing diet — one high in antioxidant-rich foods and low in packaged foods — is the first step in curbing symptoms.
Aside from adjusting your diet, your pain might actually be greatly reduced by making some simple adjustments to your posture, exercise routine, sleep schedule and lifestyle. For example, getting enough sleep can help with headaches and body aches; icing swollen joints or muscles can prevent swelling; exercising is great for reducing digestive issues and joint pains; and paying attention to your sitting and standing posture can do wonders for lower back, neck or hamstring pain.
On top of those recommendations, here are several other supplements and superfoods that can naturally help lower inflammation, swelling and pain:
- Turmeric and ginger: Turmeric is one of the most powerful herbs in the world and contains the active ingredient called curcumin that acts similar to dozens of different medications. It’s useful for regulating cholesterol, arthritis symptoms, blood clotting, depression, cancer, digestive disorders like colitis, diabetes and chronic pains. (12, 13, 14, 15, 16, 17, 18, 19) Ginger is also used around the world to battle inflammation associated with arthritis and ulcerative colitis. (20, 21)
- Bromelain: An enzyme derived from pineapple, bromelain helps fight allergic reactions, indigestion, asthma, arthritis, and sinus infections. (22, 23, 24, 25)
- Magnesium: A crucial electrolyte that helps with nerve signaling and fluid balance, it’s great for relieving tension headaches, muscle spasms and constipation. (26, 27, 28)
- Essential oils: There are numerous essential oils that can help bring relief to swollen muscles or joints, fight colds and infections, reduce headache pain, and speed up wound healing. While their uses depend on what causes your pain in the first place, some popular anti-inflammatory essential oils include peppermint, lavender, eucalyptus and tea tree.
- Epsom salt baths: If you’re prone to having muscle or joint aches, salt baths help soothe muscle spasms and relax painful areas caused by inflammation. (29) The salts are absorbed directly through the skin, penetrating areas that might be throbbing or swollen.
- SAMe: This molecule is what helps joints remain strong and pain-free, since it delivers sulfur to cartilage. SAMe (S-adenosyl Methionine) may even help relieve arthritis pain equally to a popular NSAID often prescribed for the condition. (30)
Read Next: Are You at Risk for Antibiotic Resistance?
Get FREE Access!
Dr. Josh Axe is on a mission to provide you and your family with the highest quality nutrition tips and healthy recipes in the world...Sign up to get VIP access to his eBooks and valuable weekly health tips for FREE!
Free eBook to boost
metabolism & healing
30 Gluten-Free Recipes
& detox juicing guide
Shopping Guide &